Lightning, Greenup
- When
- April 29, 2:50 AM EST
- Where
- Greenup County, 1.08 mi W of Worthington
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.550, -82.740
A house was hit by lightning. No significant damage occurred.
A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. The storms persisted through the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. The storms persisted through the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 29, 12:49 AM EST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Charleston WV 149 AM EDT Sat Apr 29 2017 .SYNOPSIS... Warm front lifts through overnight. Next cold front Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 137 AM Saturday... Busy night so far with waves of convection moving west to east across the central/northern portions of the CWA. Models taking two different approaches with this...one camp transitioning things north pretty quickly through the early morning hours, but the other camp brings the activity to our west straight east into I-64 corridor -- or just north. This seems like the better forecast with nose of low level jet still in the region, so have highest POPs through 12Z along and north of I64, then transition activity farther north as the nose of the jet also moves north. Maintain some isolated to scattered showers and storms today and tonight...mainly in SE Ohio and also mountains of WV. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 245 PM Friday... Very warm air mass in place overhead still on Sunday. Temps will climb close to 90 again for a large portion of Southern through Central West Virginia. There will be some potential for thunderstorms to develop near max heating Sunday Afternoon, but with fairly dry air aloft with decent Cap, have decided to keep PoP at slight chance to low chance for now. Strong cold front moves in on Monday and showers and storms are likely to be widespread with this system. Strong anomalous low level jet out ahead of the front with GEFS showing 850 mb winds at 3 to 4 standard deviations above with about 60 knots forecast. However, ensemble and operational guidance is in fairly good agreement with the front entering the Ohio Valley Monday morning which would limit severe potential. Will have to keep an eye on how the forecast progresses the next couple of days and if the front slows down there will certainly be potential for severe storms. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 305 PM Friday... Much cooler weather will push in behind the front, but it should remain relatively dry until at least mid week. Forecast guidance then becomes uncertain after that. Deep trough digs across Central Plains Wednesday night into Thursday as surface low ejects northeast out of the SE U.S. and into our region. This could bring heavy rain to the area as upper trough closes off into an upper low and lingers overhead into next weekend. Still very low confidence in this scenario at this time being so late in the period. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 143 AM Saturday... Messy aviation situation across the northern half of the CWA with waves of showers and thunderstorms drifting ENE. Overall, only expecting some brief pockets of IFR in the stronger cells, so did not include IFR in TAFs, however AMD tempos will be needed if a stronger cell approaches a TAF site. Main showers and storms should gradually shift north of area later this morning with VFR and S to SW flow today into tonight. Could still get some showers/storms across NW CWA and included VCTS at PKB into this afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storms could vary. May need more aggressive IFR vis in TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 04/29/17 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY M H M M H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H M AFTER 06Z SUNDAY... IFR possible in showers and storms Monday into Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/MPK NEAR TERM...MZ SHORT TERM...MPK LONG TERM...MPK AVIATION...MZ
Hazardous Weather Outlook National Weather Service Charleston WV 333 AM EDT Sat Apr 29 2017 KYZ101-OHZ066-067-075-076-083>087-WVZ009>011-300745- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Wood-Pleasants-Tyler- 333 AM EDT Sat Apr 29 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms are also possible into this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ102-103-WVZ006>008-014-016>020-029>032-039-040-300745- Carter-Boyd-Cabell-Mason-Jackson WV-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 333 AM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky and much of West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible early this morning. Should repetitive showers and storms move across the same area, localized water issues are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ105-VAZ003-004-WVZ005-013-015-024>028-033-034-515>526-300745- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone-Clay-Braxton-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 333 AM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Charleston WV
145 AM EDT SAT APR 29 2017
OHZ083-086-087-WVZ007-290615-
Jackson-Gallia-Lawrence-Mason-
145 AM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...NORTHERN
LAWRENCE AND WEST CENTRAL MASON COUNTIES...
At 145 AM EDT, a strong thunderstorm was located near South Webster,
or 8 miles east of Wheelersburg, moving east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Gallipolis, Rio Grande, Gallia, Vernon, Waterloo, Adamsville,
Gallopolis Ferry, Gage and Centerpoint.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3868 8276 3868 8270 3875 8270 3875 8266
3884 8265 3893 8218 3866 8212 3863 8276
3865 8277
TIME...MOT...LOC 0545Z 261DEG 41KT 3874 8269
17Special Weather Statement
National Weather Service Charleston WV
214 AM EDT SAT APR 29 2017
OHZ085-086-WVZ007-008-014-290700-
Meigs-Gallia-Jackson-Mason-Putnam-
214 AM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...
SOUTHEASTERN GALLIA...MASON...NORTH CENTRAL PUTNAM AND JACKSON
COUNTIES...
At 214 AM EDT, a strong thunderstorm was located near Gallipolis,
moving east at 55 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Point Pleasant, Gallipolis, Ripley, Rio Grande, Racine, Ravenswood,
New Haven, Sandyville, Kenna, Henderson, Leon, Cheshire, Adamsville,
Portland, Statts Mills, Lakin, Given, Cottageville, Gallopolis Ferry
and Fairplain.
This includes Interstate 77 in West Virginia between mile markers 125
and 153.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3889 8240 3905 8167 3888 8157 3867 8159
3863 8235
TIME...MOT...LOC 0614Z 260DEG 49KT 3879 8227
17PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 AM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 2 NNW CHLOE 38.71N 81.10W
04/29/2017 CALHOUN WV PUBLIC
2 LARGE PINE TREES DOWN
&&
EVENT NUMBER RLX1700395
MZSpecial Weather Statement
National Weather Service Charleston WV
234 AM EDT SAT APR 29 2017
WVZ523-526-290700-
Northwest Pocahontas-Southeast Randolph-
234 AM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES...
At 233 AM EDT, a strong thunderstorm was located 11 miles southeast
of Dailey, or 18 miles south of Elkins, moving east at 70 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Durbin, Glady, Cheat Bridge and Bartow.
LAT...LON 3878 7951 3869 7960 3866 7960 3867 7962
3866 7962 3864 7963 3862 7962 3858 7966
3853 7967 3854 7993 3884 7983 3886 7952
3884 7954 3883 7952 3881 7953 3880 7951
TIME...MOT...LOC 0633Z 275DEG 62KT 3868 7974
17Special Weather Statement
National Weather Service Charleston WV
329 AM EDT SAT APR 29 2017
OHZ075-083>085-290800-
Jackson-Athens-Meigs-Vinton-
329 AM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...NORTHERN
JACKSON...WESTERN ATHENS AND VINTON COUNTIES...
At 329 AM EDT, a strong thunderstorm was located near Jackson, moving
northeast at 75 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, Mcarthur, Albany, Lake Hope
State Park, Chauncey, Hamden, Buchtel, Coalton, Murray City, Zaleski,
Creola, Eagle Mills, Radcliffe, Stroud Run State Park, Allensville,
Byer and The Plains.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3928 8195 3897 8280 3937 8275 3937 8252
3940 8251 3939 8229 3947 8228 3947 8217
3954 8216
TIME...MOT...LOC 0729Z 234DEG 67KT 3906 8274
17PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL 1 W WARNOCK 38.49N 83.02W
04/29/2017 E0.25 INCH GREENUP KY CO-OP OBSERVER
&&
EVENT NUMBER RLX1700396
MZThe Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 07:51 UTC.
1 lightning. Local standard time, as filed.
A house was hit by lightning. No significant damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682833.